Format

Send to

Choose Destination
Ann Pharmacother. 2009 Apr;43(4):785-91. doi: 10.1345/aph.1L371. Epub 2009 Mar 18.

Neuroleptic malignant syndrome secondary to quetiapine.

Author information

1
Department of Pharmacy Practice, Mercer University, Atlanta, GA, USA. gortney_js@mercer.edu

Abstract

OBJECTIVE:

To report a case of neuroleptic malignant syndrome (NMS) secondary to quetiapine in which the patient developed extrapyramidal symptoms (EPS).

CASE SUMMARY:

A 34-year-old male with a history of severe brain damage, mental retardation, and seizures was admitted to the hospital with changes in mental status, development of tremors, and a temperature of 39.9 degrees C. Initial differential diagnoses included seizure, aspiration, stroke, and infection. Once these were excluded, NMS was considered. The patient exhibited other characteristics of NMS during hospitalization, including lead pipe rigidity, tachycardia, and high creatine kinase level (up to 12,654 IU/L). Drug therapy on presentation included quetiapine 200 mg 3 times per day, guanfacine 2 mg/day, carbamazepine 400 mg every 12 hours, valproic acid 500 mg twice daily, and lorazepam 2 mg (unknown schedule). He reportedly had received these medications for at least a month before admission. On hospital day 2, quetiapine was discontinued. The patient received traditional treatment for NMS, which included bromocriptine, dantrolene, intravenous fluids, and supportive care. The NMS resolved in 7 days.

DISCUSSION:

In cases of NMS, clinicians previously believed that the risk for developing severe adverse effects such as EPS was lower with atypical versus typical antipsychotics. We identified 13 cases of NMS secondary to quetiapine in the literature via a search of MEDLINE/PubMed (1950-2008), and Iowa Drug Information Service (1966-2008). Seventy-five percent of previous reports of NMS secondary to quetiapine had reactions that included EPS. Common patient characteristics in our report and others included male sex, history of mental retardation, and treatment modalities used in NMS. Unique characteristics in this case included length of therapy without dosage change or titration and no known history of drug-related EPS. The Naranjo probability scale indicated a probable relationship between the development of NMS and quetiapine.

CONCLUSIONS:

NMS with associated EPS has been previously associated with quetiapine. Clinicians should be aware that NMS with EPS can occur with quetiapine at steady state doses without recent dosage adjustments or titration.

PMID:
19299325
DOI:
10.1345/aph.1L371
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center